Nevada, 2008Winter Storm in Nevada, January 27 to 28, 2008
January 27 to 28, 2008 · NWS LKN · 9 events in 9 counties and zones
A complex winter storm brought high winds and snow to northern and central Nevada. The high winds caused blowing and drifting of the snow which reduced visibilities to less than 1/4 mile at times.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex winter storm brought high winds and snow to northern and central Nevada. The high winds caused blowing and drifting of the snow which reduced visibilities to less than 1/4 mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 27, 3:26 AM PST, 34 minutes earlier.
Area forecast discussion, Jan 27, 3:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
326 AM PST SUN JAN 27 2008
.SYNOPSIS...A PAIR OF WINTER STORM SYSTEM WILL BRING SNOW AND
STRONG GUSTY WINDS TO NORTHERN AND CENTRAL NEVADA TODAY THROUGH
MONDAY. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS
TO THE REGION TUESDAY NIGHT AND WEDNESDAY. &&
.SHORT TERM...TODAY THROUGH TUESDAY. WINDS ARE BEGINNING TO PICK UP
ACROSS EAST-CENTRAL NEVADA...AND CEILINGS ARE LOWERING ACROSS ALL OF
CENTRAL NEVADA EARLY THIS MORNING AS AN UPPER LEVEL LOW APPROACHES
FROM THE SOUTHWEST. SNOW IS EXPECTED TO MOVE INTO CENTRAL AND
EXTREME NORTHERN NEVADA EARLY THIS MORNING AND COMBINE WITH GUSTY
WINDS THROUGH THE DAY TO CREATE DRIFTING SNOW. A SECOND SYSTEM WILL
MOVE INTO NEVADA FROM THE NORTHWEST AFTER MIDNIGHT TONIGHT. THIS
SECOND SYSTEM WILL HAVE A STRONG AND WELL DEFINED FRONTAL BOUNDARY
ASSOCIATED WITH IT AS IT MOVES SOUTHEAST ACROSS THE CWA BY EARLY
MONDAY MORNING. CONTINUED THE SNOW AND BLOWING SNOW ADVISORIES FOR
MOST AREAS OF NORTHERN AND CENTRAL NEVADA THROUGH MONDAY AFTERNOON.
DID UPGRADE THE ADVISORY TO A WINTER STORM WARNING FOR NORTHERN
ELKO COUNTY AS SNOW AMOUNTS SHOULD BE HIGHER ACROSS MUCH OF THIS
ZONE. ALSO UPGRADED THE ADVISORY TO A WINTER STORM WARNING FOR WHITE
PINE COUNTY AS SUSTAINED WINDS AND GUSTS WILL BE STRONGER...AND LAST
LONGER...OVER THIS AREA THAN MOST OF THE REST OF THE CWA. SEE
PRODUCT WSWLKN (WWUS45) FOR MORE INFORMATION ON THESE ADVISORIES AND
WINTER STORM WARNINGS. COLD AIR MOVES IN BEHIND THE FRONTAL PASSAGE
EARLY ON MONDAY WHICH WILL KEEP TEMPERATURES BELOW NORMAL. ROOD
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...MODELS IN REASONABLE
AGREEMENT THROUGHOUT LONG TERM. THERE ARE SUBTLE PHASE
DIFFERENCES...HOWEVER MEDIUM RANGE MODELS ALL SHOW ACTIVE PATTERN TO
CONTINUE. A SERIES OF MODERATELY PROGRESSIVE SHORTWAVES WILL BE
MOVING THROUGH THE GREAT BASIN IN NW FLOW ALOFT. SNOW SHOWERS ARE
EXPECTED OVER NORTHERN NEVADA THROUGH THE ENTIRE EXTENDED FORECAST
PERIOD. THERE WILL BE TIMING ISSUES WITH THIS PROGRESSIVE PATTERN
AND A FEW OF THE SYSTEMS WILL DIG DEEP INTO CWFA SPREADING SNOW INTO
CENTRAL NEVADA. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT THROUGH
THURSDAY...WITH MAYBE 1 TO 2 INCHES OF SNOW IN THE VALLEYS AND 2 TO
4 IN THE MOUNTAINS WITH A RELATIVELY DRY PERIOD LATE WEDNESDAY AND
INTO THURSDAY.
NORTHERN AND CENTRAL NEVADA MAY SEE SEVERAL INCHES OF SNOW TUESDAY
NIGHT AND WEDNESDAY. HOWEVER THE MOST PROMISING STORM SHOULD BEGIN
MOVING THROUGH THE REGION ON FRIDAY MORNING. GFS IS SHOWING THE
FRONTAL BOUNDARY GETTING HUNG UP OVER NORTHERN NEVADA. THIS STORM HAS
POTENTIAL TO BRING HEAVY AMOUNTS OF SNOW TO THE VALLEYS OVER A 36
HOUR PERIOD ENDING SATURDAY AFTERNOON AND A COUPLE FEET OF SNOW TO
THE RUBY MOUNTAINS. CENTRAL NEVADA ALONG HIGHWAY 50 INCLUDING EUREKA
WOULD GET HIT HARDEST ON LATE FRIDAY NIGHT THROUGH EARLY SATURDAY IF
THIS PATTERN HOLDS. WILL NUDGE POPS UP AS THIS SYSTEM GETS CLOSER. LW
&&
.AVIATION...A STRONG STORM SYSTEM WILL BE MOVING INTO NEVADA TODAY.
VALLEY WIND GUSTS MAY REACH 50 MPH OVER EASTERN NEVADA THIS
AFTERNOON. VFR CONDITIONS SHOULD HOLD AT KWMC...KEKO AND KELY
THROUGH AROUND DAYBREAK TODAY...PERHAPS A COUPLE HOURS EARLIER AT
KTPH. AFTERWARDS CONDITIONS WILL DETERIORATE TO MVFR DUE TO LOWERING
CEILINGS AND VISIBILITY. IFR CONDITIONS ARE POSSIBLE IN PERIODS OF
MODERATE SNOWFALL SUNDAY MORNING AT KWMC AND KEKO. LW
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT FOR NVZ031 AND NVZ035 FROM 6AM THIS
MORNING THROUGH 4PM MONDAY AFTERNOON.
SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR NVZ030 NVZ032>NVZ034
NVZ036 NVZ037 AND NVZ013 FROM 6AM THIS MORNING THROUGH 4PM MONDAY
AFTERNOON. &&
Hazardous weather outlook, Jan 27, 3:28 AM PST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
328 AM PST SUN JAN 27 2008
NVZ013-030>037-281230-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
328 AM PST SUN JAN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
TWO STORM SYSTEMS WILL AFFECT NORTHERN AND CENTRAL NEVADA THIS
MORNING THROUGH TONIGHT. THE HEAVIEST SNOWS WILL BE ALONG AND SOUTH
OF HIGHWAY 50 IN CENTRAL NEVADA...AND NORTH OF INTERSTATE 80 IN
NORTHERN NEVADA. HIGH WINDS WILL CREATE DRIFTING SNOW AND REDUCED
VISIBILITIES AT TIMES THROUGH TONIGHT. A SNOW AND BLOWING SNOW
ADVISORY IS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL NEVADA
THROUGH TONIGHT...WITH A WINTER STORM WARNING IN EFFECT THROUGH
TONIGHT OVER NORTHERN ELKO AND WHITE PINE COUNTIES. PLEASE SEE
PRODUCT RNOWSWLKN FOR MORE INFORMATION ON THESE STORMS.
TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS WINTER WEATHER
EVENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW SHOWERS WILL CONTINUE INTO MONDAY EVENING OVER MUCH OF NORTHERN
AND CENTRAL NEVADA WITH THE ADVISORIES FROM DAY ONE STILL IN EFFECT
UNTIL 4 PM PST MONDAY AFTERNOON. A SERIES OF WEAKER SYSTEMS WILL KEEP
THE THREAT OF SNOW OVER MUCH OF NORTHERN AND CENTRAL NEVADA THROUGH
NEXT WEEK...WITH A STRONGER SYSTEM MOVING INTO THE REGION NEXT
SATURDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
ROOD
Winter Storm, White Pine
- When
- January 27, 4:00 AM PST to January 28, 4:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to White Pine county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 40 to 50 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. A weather spotter in Ely reported widespread snowfall of 4 to 6 inches across town with localized amounts of 8 inches.
Winter Storm, N Elko Cnty
- When
- January 27, 8:00 AM PST to January 28, 4:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to northern Elko county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 50 to 60 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. Wildhorse Reservoir reported 5 inches of snow.
Winter Storm, Ruby Mountains/E Humboldt Range
- When
- January 27, 6:00 PM PST to January 28, 10:00 AM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to the Ruby Mountains and the East Humboldt Range. Four to six inches of new snow was reported.
Winter Storm, Sw & Sc Elko
- When
- January 27, 6:30 PM PST to January 28, 9:00 AM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- Mesonet
A powerful winter storm brought strong winds and snow to southwest and south central Elko county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. A peak gust of 78 mph was reported at the Ruby Valley RAWS station.
Winter Storm, Humboldt
- When
- January 28, 1:30 AM PST to 3:30 AM PST
- Where
- Humboldt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to Humboldt county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. A peak gust of 67 mph was recorded at the Morey Creek RAWS station. Two inches of new snow fell at Winnemucca and McDermitt.
Winter Storm, N Lander & N Eureka
- When
- January 28, 2:00 AM PST to 7:00 AM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to northern Lander and northern Eureka counties. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow.
Winter Storm, S Lander & S Eureka
- When
- January 28, 3:00 AM PST to 8:00 AM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to southern Lander and southern Eureka counties. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. Four inches of new snow fell in Austin and Eureka.
Winter Storm, X E Elko
- When
- January 28, 7:00 AM PST to 9:30 AM PST
- Where
- X E Elko forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A powerful winter storm brought strong winds and snow to extreme eastern Elko county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. A peak gust of 69 mph was |recorded at the Spring Gulch RAWS site.
Winter Storm, Northern Nye
- When
- January 28, 7:00 AM PST to 9:00 AM PST
- Where
- Northern Nye forecast zone
- Reported by
- Official NWS Observations
A powerful winter storm brought strong winds and snow to northern Nye county. Frequent wind gusts of 30 to 40 mph occurred with this storm with occasional gusts of 45 to 55 mph. This reduced visibility to less than 1/4 mile at times in snow and blowing snow. Three inches of new snow fell in Tonopah.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Wind in Utah, January 27 to 28, 20081 death · 27 injured · 64 kt wind · 14 events
- Flooding in Arizona, January 27 to 28, 2008$777,000 · 5 events
- Flash Flooding in California, January 27, 2008$360,000 · 4 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67370, 67371, 67374, 67372, 67376, 67373, 67375, 67377, 67378.